Kansas, 2010

Damaging Winds in Kansas, August 14, 2010

August 14, 2010 · NWS ICT · 13 events in 6 counties and zones

A quasi stationary boundary and a strong upper level disturbance helped lead to the development of severe thunderstorms across most of South Central Kansas during the evening hours of August 14th, 2010. Strong differential heating from an oppressively warm airmass lead to the development of multicell and even a few supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A quasi stationary boundary and a strong upper level disturbance helped lead to the development of severe thunderstorms across most of South Central Kansas during the evening hours of August 14th, 2010. Strong differential heating from an oppressively warm airmass lead to the development of multicell and even a few supercell thunderstorms. The severe thunderstorms led to numerous damaging wind events across Southern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 14, 1:56 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 14, 1:56 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
256 PM CDT SAT AUG 14 2010

.DISCUSSION...

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH TUESDAY.

TONIGHT-MONDAY:
A SURFACE FRONT IS BECOMING BETTER DEFINED ACROSS KANSAS THIS
AFTERNOON...ESPECIALLY IN WESTERN KANSAS. WINDS HAVE BECOME EASTERLY
ACROSS MUCH OF THE FORECAST AREA...WITH SOUTHERLY WINDS JUST SOUTH
OF THE OKLAHOMA BORDER. STILL EXPECT SOME DIURNAL THUNDERSTORMS
ACROSS SOUTHERN AND CENTRAL KANSAS BEFORE SUNSET...WITH PLENTY OF
INSTABILITY AND SOME CONVERGENCE ESPECIALLY ALONG THE OKLAHOMA
BORDER. WHILE DAMAGING WINDS WOULD BE THE GREATEST THREAT...THERE
COULD BE SOME LARGE HAIL WITH SOME OF THE STRONGEST STORMS. WOULD
EXPECT ANOTHER ROUND OF STORMS TO DEVELOP OVERNIGHT ACROSS THE HIGH
PLAINS. IF THESE STORMS CAN GET ORGANIZED...THEY WOULD TRACK ACROSS
THE FORECAST AREA LATE TONIGHT AND SUNDAY MORNING.
OTHERWISE...GENERAL RAIN AND ISOLATED THUNDERSTORMS COULD LINGER
ACROSS THE AREA ON SUNDAY. UNSETTLED CONDITIONS CONTINUE THROUGH
MONDAY...WITH ANOTHER SHORTWAVE TROUGH MOVING INTO THE PLAINS.

TEMPERATURES ARE GOING TO COOL DOWN QUITE A BIT ACROSS THE FORECAST
AREA ON SUNDAY AND INTO NEXT WEEK. HIGHS IN THE MIDDLE TO UPPER 80S
WILL BE COMMON...WHICH IS ABOUT 5 DEGREES BELOW NORMAL FOR THIS TIME
OF YEAR. THEREFORE...EXPECT TO LET THE REMAINING EXCESSIVE HEAT
WARNING EXPIRE ON TIME THIS EVENING.

SCHRECK

MONDAY NIGHT-TUESDAY:
AS A BROAD UPPER LEVEL TROUGH SITS OVER THE GREAT LAKES...A SHORT
WAVE DISTURBANCE WILL APPROACH THE CENTRAL PLAINS.  BOTH THE ECMWF
AND GFS SOLUTIONS ARE IN GOOD AGREEMENT ON THE TIMING AND PLACEMENT
OF THIS DISTURBANCE...WHICH INCREASES CONFIDENCE IN CHANCES OF
PRECIPITATION OVERNIGHT MONDAY AND INTO TUESDAY.  UPSLOPE FLOW AND
PLENTIFUL MOISTURE TRANSPORT WILL ALSO AID IN CONVECTIVE DEVELOPMENT
INTO A POSSIBLE MCS OVERNIGHT. HAVE GONE AHEAD AND INCREASED POPS
DURING THIS TIME PERIOD.  DUE TO THE CLOUD COVER AND CHANCE FOR RAIN
DURING THE DAY TUESDAY HAVE KEPT TEMPS BELOW NORMAL IN THE UPPER
80S.

WEDNESDAY-SATURDAY:
ZONAL FLOW TRIES TO RETURN...MAKING ANY SHORTWAVE IN THE MAIN FLOW A
THREAT FOR PRECIPITATION CHANCES.  THE LATEST 12Z GFS AND 00Z ECMWF
HAVE SIMILAR SOLUTIONS IN REGARDS TO TIMING OF THESE WEAK
DISTURBANCES.  LEE TROUGHING DEVELOPS WEDNESDAY...WITH THE SLOW
MOVEMENT OF A SURFACE FRONT OVER KANSAS THURSDAY AND FRIDAY.  THE
SURFACE FRONT WILL BE PUSHING THROUGH EASTERN KANSAS BY FRIDAY
MORNING...AND OUT OF KANSAS BY FRIDAY EVENING.  TEMPERATURES WILL
RETURN FROM SLIGHTLY BELOW NORMAL TO NEAR NORMAL...WITH HIGHS IN THE
LOWER 90S.

PRECIPITATION CHANCES WILL FOLLOW THIS FRONT.  HAVE INTRODUCED
SLIGHT CHANCES INTO THURSDAY NIGHT...BUT WITH THESE SOLUTIONS
CONFIDENCE IS HIGHEST THAT PRECIPITATION WOULD AFFECT THE AREA
FRIDAY-FRIDAY NIGHT.

BY THE WEEKEND...UPPER LEVEL HIGH PRESSURE BUILDS INTO THE CENTRAL
PLAINS AS AN UPPER LEVEL TROUGH DIGS INTO THE WESTERN CONUS.  THIS
WILL BE THE CHANCE FOR ABOVE NORMAL TEMPERATURES TO RETURN TO THE
AREA.

BILLINGS

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
EXPECT MAINLY VFR CONDITIONS TO PREVAIL THRU THE FORECAST
VALID PERIOD...THOUGH BRIEF PERIODS OF MVFR/IFR CONDITIONS
WILL OCCUR IN ANY CONVECTION THROUGH TONIGHT INTO SUNDAY
MORNING. SURFACE BOUNDARY WAS QUASI-STATIONARY AT MIDDAY
ACROSS SOUTH CENTRAL INTO EAST CENTRAL KANSAS. ISOLATED
CONVECTION WILL REMAIN POSSIBLE NORTH OF THE FRONT THROUGH
THE AFTERNOON...WITH SCATTERED STORMS EXPECTED ALONG THE
FRONT BY LATE AFTERNOON/EARLY EVENING. FOR NOW THOUGH WILL
RELEGATE MENTION TO VCTS IN TAFS. BETTER CHANCES FOR A
COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS WESTERN
KANSAS BY EARLY THIS EVENING...WITH THE POTENTIAL FOR IT
TO TRACK EAST-SOUTHEAST ACROSS MUCH OF THE FORECAST AREA
TONIGHT. A TEMPO GROUP MAY BE NEEDED WITH THE 00Z TAF
FORECAST ISSUANCE FOR SOME LOCALES IF CONFIDENCE INCREASES
ON THIS POSSIBILITY. AN AREA OF MVFR CIGS AND VSBYS IS
ALSO EXPECTED AROUND DAWN ACROSS CENTRAL KANSAS BEHIND THE
FRONT...WITH HIGHEST CONFIDENCE AT KRSL AND KHUT.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  88  66  88 /  50  50  30  20
HUTCHINSON      69  86  65  87 /  50  50  30  20
NEWTON          69  86  65  87 /  50  50  20  20
ELDORADO        70  88  66  87 /  50  50  30  20
WINFIELD-KWLD   73  91  68  88 /  50  40  40  20
RUSSELL         65  84  62  86 /  50  50  20  20
GREAT BEND      66  84  62  86 /  50  50  20  20
SALINA          67  84  63  88 /  40  50  20  20
MCPHERSON       68  85  64  87 /  50  50  20  20
COFFEYVILLE     74  92  69  89 /  50  30  40  20
CHANUTE         73  89  67  88 /  40  40  20  20
IOLA            72  88  66  88 /  40  40  20  20
PARSONS-KPPF    74  90  68  88 /  40  40  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR
KSZ069>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Aug 14, 3:12 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT SAT AUG 14 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
412 PM CDT SAT AUG 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE FOR ONE MORE DAY...
INTO THE AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.
PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR FURTHER DETAILS.

STRONG TO SEVERE THUNDERSTORMS ARE ANTICIPATED LATE THIS
AFTERNOON THROUGH TONIGHT...AS A COLD FRONT STRENGTHENS AND MOVES
SOUTHEAST ACROSS THE AREA. THE MAIN RISKS WILL BE LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING
WILL ALSO BE A THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG THUNDERSTORM CHANCES WILL BE POSSIBLE MAINLY DURING THE
AFTERNOON AND EVENING HOURS FROM SUNDAY THROUGH TUESDAY AND IN
CENTRAL KANSAS AGAIN THURSDAY NIGHT. WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT ACROSS THE AREA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

In the hours before

Special weather statement, Aug 14, 4:16 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
516 PM CDT SAT AUG 14 2010

KSZ082-142245-
KINGMAN-
516 PM CDT SAT AUG 14 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN COUNTY...

AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM IN PRATT COUNTY. THE STORM WS MOVING EAST AT
AT 20 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE POSSIBLE
WITH THIS STORM.

PEOPLE IN WESTERN KINGMAN COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS
INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

HAYES

The radar

The Wichita radar (KICT), 77 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kingman

When
August 14, 4:45 PM CST
Where
Kingman County, 2.82 mi N of Zenda
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.490, -98.290

A trained spotter estimated 60 to 70 mph winds.

Thunderstorm Wind, Kingman

When
August 14, 5:17 PM CST
Where
Kingman County, 3.56 mi WNW of Cleveland
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.570, -98.190

A trained spotter reported the wind gust.

Thunderstorm Wind, Sedgwick

When
August 14, 5:19 PM CST
Where
Sedgwick County, 2.14 mi NNE of Viola
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.510, -97.640

A trained spotter estimates winds over 60 mph.

Thunderstorm Wind, Kingman

When
August 14, 5:45 PM CST
Where
Kingman County, 2.74 mi E of Zenda
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.450, -98.230

A trained spotter estimated the winds to be 65 to 70 mph.

Thunderstorm Wind, Chautauqua

When
August 14, 6:15 PM CST
Where
Chautauqua County, 4.37 mi WSW of Hale
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.200, -96.090

Law enforcement estimated the wind gust.

Thunderstorm Wind, Harper

When
August 14, 6:32 PM CST
Where
Harper County, 2.07 mi N of Attica
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
37.260, -98.230

Law enforcement reported several power lines were down, along with some small trees knocked over.

Thunderstorm Wind, Cowley

When
August 14, 7:32 PM CST
Where
Cowley County, 4.42 mi SE of Winfield Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.120, -96.980

The emergency manager reported the wind gust.

Thunderstorm Wind, Sumner

When
August 14, 7:39 PM CST
Where
Sumner County, 0.89 mi ESE of Oxford
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.275, -97.155

A trained spotter estimated 50 to 60 mph winds on the county line with some minor sign damage.

Thunderstorm Wind, Cowley

When
August 14, 7:50 PM CST
Where
Cowley County, 0.3 mi W of Winfield Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.170, -97.035

Thunderstorm Wind, Cowley

When
August 14, 7:53 PM CST
Where
Cowley County, 0.69 mi S of Winfield Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.160, -97.030

Thunderstorm Wind, Cowley

When
August 14, 7:56 PM CST
Where
Cowley County, 0.69 mi S of Winfield Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.160, -97.030

Thunderstorm Wind, Cowley

When
August 14, 7:58 PM CST
Where
Cowley County, 0.69 mi S of Winfield Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
37.160, -97.030

Thunderstorm Wind, Cowley

When
August 14, 8:03 PM CST
Where
Cowley County, 0.69 mi S of Winfield Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
37.160, -97.030

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257462, 257463, 257705, 257706, 257708, 257707, 257709, 257710, 257711, 257712, 257713, 257714, 257715.